Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Great Falls, MT

June 16, 2018Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 16, 2018, 2:07 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 2:07 PM MDT (20:07 UTC)
Expired
Jun 16, 2018, 5:00 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 76 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS55 KTFX 162007
FFWTFX
MTC013-049-162300-
/O.NEW.KTFX.FF.W.0005.180616T2007Z-180616T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
207 PM MDT SAT JUN 16 2018

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Central Lewis and Clark County in west central Montana...
  Western Cascade County in central Montana...

* Until 500 PM MDT.

* At 205 PM MDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to three inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Excessive rainfall over the Alice Creek burn scar may result in 
  debris flows. The debris flow can consist of rock, mud, vegetation 
  and other loose materials.

* Additional rainfall amounts of one to two  inches are possible in 
  the warned area into the morning hours on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4724 11199 4699 11199 4697 11223 4699 11243
      4705 11256 4715 11257 4723 11257 4733 11247
      4733 11232 4730 11220

$$

Moldan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:40 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 11:40 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1140 AM MDT Sat Jun 16 2018

Aviation Section Updated.

.UPDATE...

Morning update has been published, with main adjustments confined
primarily to POPs and QPF to fine tune amounts and timing of the
precipitation. As of 9am this morning, upper level trough was
draped across the Pacific Northwest, Intermountain West, and
Northern Rockies regions, with the main upper level closed low
centered over West Central Oregon. Synoptic scale ascent was
overspreading Southwest and North Central Montana in earnest this
morning, with additional lift expected to persist into the
evening hours today. H700 closed low was located over Southwest
Montana and is expected to lift to the northeast from
approximately Butte (this morning) to Grass Range (this evening).
This track would place much of Central Montana on the preferred
northwest side of the H700 low track, which is ideal for
precipitation. Abundant moisture was also streaming northward via
isentropic upglide from the Baja of California and Gulf of Mexico,
with Water Vapor imagery clearly depicting these connections.
Strengthening mid-level easterly flow will then help to pull/push
(upslope lift) this moisture back into Central and portions of
North Central Montana through the remainder of the morning hours
and into the afternoon today. This strengthening easterly flow has
been recently noted on the KTFX radar, with northeast winds of
30kts being observed just off of the deck. Radar reflectivity has
subsequently filled in nicely over Central Montana over the past
hour, with this trend expected to continue further to the north to
around the United States Highway 2 corridor through the noon
hour. The Flood Watch will go into effect at noon today, with
rainfall amounts of 2-4" still expected over the Southern Rocky
Mountain Front/east of the Continental Divide and 1-2" expected
over the plains of Central Montana/Highwood Mountains. - Moldan

&&

.SYNOPSIS...
A slow moving upper level low will reside over the northern Rockies
region for the next several days. As a result, expect periods of
rain today over much of the region, with scattered showers and
thunderstorms expected on Sunday and Monday. Afternoon temperatures
will be below normal today, especially over the north. Expect a slow
warming trend towards seasonal normals by the middle portions of
next week.

&&

.AVIATION...
UPDATED 1740Z.
Expect IFR conditions at times, possibly LIFR at times in areas of
heavier rainfall across central MT.  Conditions will slowly improve
from south to north after 20z. Mountains/passes will be obscured at
times.

&&

.HYDROLOGY...

A flood watch remains in effect for portions of Central MT. Rain,
heavy at times is expected later today, with the heaviest
rainfall over the Rocky Mountain Front and Little Belt mountains.
The main threat looks to be the potential for small stream
flooding and poor drainage areas in urban areas this afternoon
through this evening. Adjustments to the flood watch are possible
later today should the rain not be as heavy as forecasted. Brusda

&&

.PREV DISCUSSION...
/ISSUED 500 AM MDT Sat Jun 16 2018/
Today through Sunday...Main challenge today is how much
precipitation will fall over Central MT. The latest GFS keeps the
heavier rainfall more over the Billings area, while the WRF has a
band of heavy rain over Central MT late this morning through this
afternoon. A blend of these solutions looks best, thus an average
of 0.80 to 1.30 is my thinking over Central MT. However, kept the
current internet web image of the higher forecasted rainfall, as
it matches the flood watch and potential of WRF solution, but
some adjustments to the flood watch might be needed later if
precipitation amounts are not as heavy as forecasted. Overall
expect morning rain in Southwest MT to gradually push northward
into Central MT by mid morning and into the highway 2 corridor by
mid afternoon. Snow levels will generally be above 8500 feet, so any
snow impacts should be minor in our area. Expect temperatures just
to rise a few degrees today with clouds/precip. Scattered showers
will continue Saturday night into Sunday, as the upper level low
continues to reside over the region. However, precipitation is not
expected to be as widespread or heavy. Temperatures will moderate a
bit by Sunday afternoon.

For Monday through Saturday...The main upper level low that was
over the region this weekend will slowly begin to dissipate, but
it will take several days. The GFS/EC prog another round or
rainfall over Central MT Monday afternoon into Tue. Some areas
could receive another 0.50 to 1.00 inches. For Tue through
Sat...expect a few scattered showers/thunderstorms each day as an
unstable airmass resides over the region. At this time the threat
for severe storms looks low next week. Temperatures will continue
to moderate slowly each day, possibly going above normal by next
weekend. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  48  63  51 / 100  60  30  20
CTB  56  45  64  47 /  90  60  30  20
HLN  56  47  63  50 / 100  30  40  30
BZN  59  46  61  47 /  90  30  40  40
WEY  57  38  62  41 /  90  30  70  50
DLN  58  42  61  45 / 100  30  60  50
HVR  62  47  70  50 /  90  50  20  10
LWT  52  44  59  47 / 100  60  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch from noon MDT today through this evening Cascade...
Chouteau...Eastern Teton...Fergus...Judith Basin...Southern
Rocky Mountain Front.

Flood Watch from noon MDT today through this evening Central and
Southern Lewis and Clark.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 16, 12:39 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1239 PM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       5 SSE ULM               47.37N 111.48W
06/16/2018  M0.50 INCH       CASCADE            MT   TRAINED SPOTTER

            RAINFALL OVER THE PAST 6 HOURS SINCE RAIN
            BEGAN FALLING.

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:31 PM MDTFlood WatchTFX29 hr
Jun 16, 12:20 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.